Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
197 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for symptoms of kidney stones

Answered by
Dr.
Dr. Nidhi Setia

OBGYN

Practicing since :2009

Answered : 760 Questions

default
Posted on Thu, 26 Mar 2015 in Pregnancy
Question: Hi Dr.

I apologize in advance for how long this is. I started my period on 2/19 and was spotting for a few days prior to that (spotting started day after intercourse on 2/15). My period lasted longer than normal, almost a full 7 days. I am on oral birth control and have been for years. I do not miss any pills. My cramps were very painful during this period, although I do have a history of that since I first got my period, although the cramps arw usually well-controlled with the birth control. My period ended on 2/25.

About a day after my period ended, I began to experience cramps. Very mild, but noticeable. I assumed this pain was in my ovaries- it felt like pre-menstrual cramps. About three days later- while cramps were still present- I noticed I was constipated a took magnesium citrate, which worked.

Starting this past Saturday, I one time after urinating the pain in my "ovary" traveled up to my stomach and under my rib. It eventually passed within a half hour or so. That evening I also began to experience some lower back pain. On Sunday, the back pain was still there, so I went to a walk in clinic. Urinalysis was negative for HCG and positive for Leukocytes and ASC. Dr. informed me I likely had a UTI/bladder/kidney infection and started me on Ceftin 500mg, 2x/day for 7 days.

My concern is that there is something wrong with my ovary. Thats where I originally felt the pain- or so I thought, I could be mistaking the area for something else but again, it feels like pre-menstrual cramps. I have not had any issues with urination: no change in frequency, no burning, no differing urgency. The only possible difference is i think i may be "pushing" slightly harder to urinate. I have taken 3/14 doses of Ceftin and so far back pain has slightly decreased but abdominal pain has remained the same. I plan on following up with my GYN next week but am just very nervous that something is potentially wrong with my ovary/ovaries. Does this sound like a reproductive issue or am I confusing the area and/or over-reacting to these "cramps".

Thank you!!
doctor
Answered by Dr. Nidhi Setia 56 minutes later
Brief Answer:
need some details.

Detailed Answer:
Hello
Welcome here.
I have read your details thoroughly and understand your concerns.

I would like to ask just a few more ques:
1. Have you had such episodes of pain after periods in past?
2. Have you undergone abdominal ultrasound? If yes, kindly upload the reports for me.
3. Can you please upload the report of urinalysis here?
4. Was this pain so severe at sometime in last 2-3 days that it caused you to roll restlessly in your bed and then it has become more like dull and heavy pain?
5. Have you had any ovarian issues in past (diagnosed by your doctor)?

Hope to hear from you soon.

Thanks.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Nidhi Setia 1 hour later
Hi Dr.

Thanks for the quick reply!

1. I have not experienced pain after periods that i remember. I have often had painful periods, but again, it is typically well controlled by the pill- some months worse than others, but I dont recall pain after period at any point.
2. I have not had an ultrasound.
3. I will upload the photos of the urinalysis report.
4. The abdominal pain has not been intense, more of a dull pain. Its similar to cramps I get BEFORE my period actually begins- much less intense than the cramps I get during my period.
5. I have not been diagnosed with any ovarian issues previously. I have been diagnosed with HPV, about two years ago. I get PAPs wvery 6 months and a colposcopy 1x/yr- a total of two so far. Results of most recent one- 06/14- was that cells were unchanged from the year prior's colposcopy.

I should also mention that after intercourse this past Friday (not immediately but a few hours later) the abdominal pain was a bit more intense than previously .
doctor
Answered by Dr. Nidhi Setia 1 hour later
Brief Answer:
Probable renal calculi;ovarian cysts.

Detailed Answer:
Thanks for coming back with the details.

I have read the details and gone through your reports.

With this history, I can think of two common possibilities:

1. Renal concretions or calculi (probability more)- off and on pain, radiating upto stomach and back.
2. Ovarian cysts (probability less)- as you are taking OC pills since long, this decreases the possibility of ovarian cysts.

I would advise you to go for an abdominal ultrasound. This will give you the clear picture, so as to, what abdominal pathology is causing pain.

Also, continue with the drug treatment given by your doctor as it will treat the infection (suggested by leukocytes in urine).

Hope this addresses your concerns satisfactorily.

I will be happy to answers if you have more queries.

Take care.

Thanks.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Nidhi Setia 14 minutes later
Hi Dr.

Thank you for the quick reply. Just want to clarify:

1. Kidney stones are more of a possibility even though the pain feels as if its in the "front" of my lower abdomen and not the back? The back pain i experienced has decreased since starting the antibiotics and is pretty minimal- almost entirely gone. Also the pain in my side after urinating has seemed to stop since starting antibiotics.
2. I know this is completely extreme and there is no way to tell for sure without further evaluation, but i suffer from anxiety and so i tend to be a bit paranoid with these things, but i was concerned that i have some type of ovarian tumor. I know thats quite extreme!

Thanks again!
doctor
Answered by Dr. Nidhi Setia 23 minutes later
Brief Answer:
OC pills decrease the chances of ovarian tumor.

Detailed Answer:
Hello again,
I completely understand your concerns.

Ovarian cancer...thats extreme indeed!

Dear,
The more anxious we are, the more negative thoughts intrude into our mind. This is normal human nature.

But please do not worry. I am not worried about ovarian tumor as OC pills usually decrease the risk of ovarian and endometrial cancers.

We as a, clinician start thinking with common possibilities first and rare possibilities last.

I say renal calculi because, the pain of calculus can fairly be present in front of abdomen, back or may radiate to thighs. The pain may be shooting or cramping or just heaviness and dullness. It may appear and disappear.

That is why, I advised you to go for an abdominal ultrasound. This will clear all your doubts.

Stay calm, Stay positive.

I wish you well.

Would be happy to know your ultrasound results in future when you visit your gynecologist.

Take care.

Always there to help you further.

Kindly close the discussion if you have no more queries and give your valuable feedback.

Thanks.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Nidhi Setia 37 minutes later
Thank you!!!! Very helpful!!
doctor
Answered by Dr. Nidhi Setia 32 minutes later
Brief Answer:
happy to help.

Detailed Answer:
Happy to help you.

Wish you good health.

Kindly close the discussion if there are no more queries

Hoping for a positive feedback from you.

Thanks.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics ,  

Recent questions on  Menstrual cramps

doctor1 MD

My 13 year old daughter has complained of twisty upset stomach for 3 days now. She had a low-grade fever, but it is gone. Today she s still...

doctor1 MD

I had a supracervical hysterectomy Sep 2013 and I still have my ovaries. I have been getting what feels like menstrual cramps that radiate to my...

doctor1 MD

I'm having a very intense tingling sensation towards the end of urinating, ferquent urination, & mild back/abdominal pain. Sort of feels like...

doctor1 MD

I have had bright blood in my stools before which I assume is hemorrhoids because it usually occurs after several trips to the bathroom pooping...

doctor1 MD

will meloxicam help with menstral cramps.

doctor1 MD

I have pain in my lower abdomen, right side, sharper than menstrual cramps , most acute when I sneeze. Could it be related to appendix or maybe a...

doctor1 MD

Hi I have had pain in my lower back and especially my belly for the last 2 days. No pain when urinating no pain when deficating. The pain has woken...